California, 2004High Surf in California, April 17, 2004
April 17, 2004 · NWS SGX · 1 event in 1 county or zone
Large swells capsized two outrigger canoes near the mouth of Mission Bay. Several small boats in the bay also drug anchor and were grounded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 11
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large swells capsized two outrigger canoes near the mouth of Mission Bay. Several small boats in the bay also drug anchor and were grounded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 17, 8:20 AM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 17, 8:20 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
920 AM PDT SAT APR 17 2004
.SYNOPSIS...A COLD FRONT WILL BRING COOL...WINDY WEATHER TO THE
REGION THIS AFTERNOON ALONG WITH A CHANCE OF SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS. THE WINDS WILL DECREASE OVERNIGHT AS THE
TROUGH MOVES EAST. SUNDAY WILL BE DRY AND A LITTLE WARMER UNDER WEAK
HIGH PRESSURE. EARLY NEXT WEEK AN UPPER LEVEL TROUGH WILL BRING
OCCASIONAL HIGH CLOUDS...THEN WARMER FOR THE END OF THE WEEK WITH
HIGH PRESSURE BUILDING OVER THE WEST COAST.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
UPDATED THE FORECAST TO TWEAK UP THE POPS FOR THE AREA FROM THE
MOUNTAINS WEST TO THE COAST FOR TODAY. SATELLITE IMAGERY SHOWS GOOD
ENHANCEMENT OCCURRING ON THE FRONT OVER THE COASTAL WATERS AT THIS
TIME AS THE VORT CENTER MOVES EAST OVER THE COASTAL WATERS. THE VORT
CENTER IS SHOWING SOME INDICATIONS OF LIFT OUT TO THE NORTHEAST.
TIMING OF THE FRONTAL PASSAGE DURING THE LATE MORNING/EARLY
AFTERNOON HOURS TODAY ABOUT THE TIME OF THE PEAK HEATING SHOULD BE
FAVORABLE FOR A SLIGHT CHANCE OF THUNDERSTORMS ESPECIALLY OVER THE
MOUNTAINS BUT AREAS WEST OF THE MOUNTAINS CAN NOT BE RULED OUT. COLD
UNSTABLE AIR MASS FOLLOWING THE FRONT WILL KEEP SOME SHOWERS OVER
THE AREA INTO EARLY EVENING BUT SHOULD END ABOUT SUNSET. TIME
HEIGHT CROSS SECTIONS OFF THE MESO ETA SUGGEST SUBSIDENCE WILL BE
KICKING IN BEHIND THE TROUGH WHICH SHOULD ALSO HELP BRING SHOWERS TO
AN END RAPIDLY THIS EVENING. MESO ETA ALSO SUGGEST THE SUBSIDENCE
SHOULD SQUASH DOWN THE MARINE LAYER BY 18Z SUNDAY.
MODELS INDICATE THE NEXT SHORTWAVE THAT BRUSHES BY ON MONDAY WILL BE
QUITE WEAK WITH LITTLE OR NO IMPACT ON SOUTHERN CALIFORNIA ALTHOUGH
WOULD EXPECT A DEEPER MARINE LAYER AND COASTAL EDDY AND COULD BE
SOME WIND FOR THE MOUNTAINS AND DESERTS. ONCE THIS SHORTWAVE MOVES
BY MONDAY NIGHT AND TUESDAY...RIDGING BEGINS OVER THE COAST WHICH
DOMINATES THROUGH THE REMAINDER OF THE WEEK.
NO FURTHER UPDATES ARE PLANNED AT THIS TIME.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
HORTON
Hazardous weather outlook, Apr 17, 6:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT APR 17 2004
CAZ042-043-048-050-055>058-060>062-182300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SAT APR 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
A COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY.
THE SNOW LEVEL WILL FALL TO 5000 FEET IN THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...AND 5500 FEET IN THE SAN DIEGO COUNTY
MOUNTAINS. RAINFALL TOTALS WILL BE GENERALLY LESS THAN ONE HALF
INCH. NO WIDESPREAD FLOODING IS EXPECTED...BUT THERE COULD BE
LOCALIZED FLOODING OR MUD/DEBRIS FLOWS IN THE BURN AREAS OF SAN
DIEGO AND SAN BERNARDINO COUNTIES IN BRIEF HEAVY DOWNPOURS. STRONG
WINDS ARE EXPECTED WITH THE SYSTEM THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MOEDE
High Surf, San Diego County Coasts
- When
- April 17, 11:00 AM PST to 3:00 PM PST
- Where
- San Diego County Coasts forecast zone
- Injuries
- 11 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Ohio, April 17, 2004$267,000 · 1.75 in hail · 25 events
- Tornado and Hail in Iowa, April 17, 2004$202,000 · F0 · 29 events
- Damaging Winds and Lightning Strikes in Wisconsin, April 17 to 18, 2004$491,000 · 65 kt wind · 7 events
- Damaging Wind in Wisconsin, April 17, 2004$75,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, April 17, 2004$8,000 · 2 in hail · 19 events
- Hail and Damaging Wind in Minnesota, April 17 to 18, 20042.5 in hail · 17 events
- Hail in Illinois, April 17, 20041 in hail · 15 events
- Hail and Damaging Winds in Wisconsin, April 17, 2004$3,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Wisconsin, April 17 to 18, 20041.75 in hail · 12 events
- Hail in Iowa, April 17, 2004$5,000 · 2.5 in hail · 8 events
- Funnel Clouds in California, April 17, 20043 events
- Hail in South Dakota, April 17, 20041.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393506.